Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2025, 4:25 PM CDT for 6 counties in Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 4:25 PM CDT (21:25 UTC)
- Expired
- May 15, 2025, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:25 PM CDT | TSTM WND DMG | 2 Wnw Flom, MN | Tree limbs down, social media report. |
| May 15, 4:30 PM CDT | TSTM WND DMG | Waubun, MN | Damage to playset, social media report. |
| May 15, 5:09 PM CDT | TORNADO | 4 Ne Crookston, MN | Polk County Sheriffs Office relayed report from on duty deputy of tornado east of Crookston. Time and location estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WUUS53 KFGF 152125
SVRFGF
MNC005-027-029-087-107-119-152215-
/O.NEW.KFGF.SV.W.0004.250515T2125Z-250515T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
425 PM CDT Thu May 15 2025
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
Southern Polk County in northwestern Minnesota...
Mahnomen County in northwestern Minnesota...
Northern Becker County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 515 PM CDT.
* At 424 PM CDT, severe thunderstorms were located along a line
extending from Hadler to White Earth Nation, moving north at 55
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crookston, Ada, Fosston, Bagley, Mahnomen, Fertile, and Twin
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4713 9652 4792 9691 4779 9635 4776 9635
4776 9622 4757 9542 4693 9531
TIME...MOT...LOC 2124Z 167DEG 46KT 4738 9652 4711 9546
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas4 follow-up statements
683
WWUS53 KFGF 152136
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
436 PM CDT Thu May 15 2025
MNC027-152146-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Clay MN-
436 PM CDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4792 9691 4779 9635 4776 9635 4776 9622
4757 9542 4706 9533 4730 9660
TIME...MOT...LOC 2136Z 167DEG 46KT 4751 9657 4724 9550
$$
MNC005-029-087-107-119-152215-
/O.CON.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Norman MN-Polk MN-Mahnomen MN-Becker MN-Clearwater MN-
436 PM CDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NORMAN...SOUTHERN POLK...MAHNOMEN...NORTHEASTERN
BECKER AND SOUTHWESTERN CLEARWATER COUNTIES...
At 436 PM CDT, severe thunderstorms were located along a line
extending from near Beltrami to White Earth Nation, moving north at
55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crookston, Ada, Fosston, Bagley, Mahnomen, Fertile, and Twin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4792 9691 4779 9635 4776 9635 4776 9622
4757 9542 4706 9533 4730 9660
TIME...MOT...LOC 2136Z 167DEG 46KT 4751 9657 4724 9550
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas585
WWUS53 KFGF 152148
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
448 PM CDT Thu May 15 2025
MNC005-152158-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Becker MN-
448 PM CDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4759 9552 4718 9535 4719 9537 4748 9665
4760 9675 4792 9691 4779 9635 4776 9635
4776 9622
TIME...MOT...LOC 2148Z 150DEG 57KT 4762 9661 4735 9554
$$
MNC029-087-107-119-152215-
/O.CON.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Norman MN-Polk MN-Mahnomen MN-Clearwater MN-
448 PM CDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NORMAN...SOUTHERN POLK...NORTHERN MAHNOMEN AND
SOUTHWESTERN CLEARWATER COUNTIES...
At 448 PM CDT, severe thunderstorms were located along a line
extending from near Greenview to White Earth Nation, moving northwest
at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crookston, Fosston, Fertile, McIntosh, Erskine, Fisher, and Island
Lake in Mahnomen County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4759 9552 4718 9535 4719 9537 4748 9665
4760 9675 4792 9691 4779 9635 4776 9635
4776 9622
TIME...MOT...LOC 2148Z 150DEG 57KT 4762 9661 4735 9554
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas167
WWUS53 KFGF 152204
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
504 PM CDT Thu May 15 2025
MNC107-152214-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Norman MN-
504 PM CDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4748 9607 4750 9607 4750 9617 4762 9676
4792 9691 4779 9635 4776 9635 4776 9622
4759 9552 4734 9542
TIME...MOT...LOC 2204Z 167DEG 46KT 4778 9667 4751 9560
$$
MNC029-087-119-152215-
/O.CON.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Polk MN-Mahnomen MN-Clearwater MN-
504 PM CDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN POLK...NORTHERN MAHNOMEN AND SOUTHWESTERN CLEARWATER
COUNTIES...
At 504 PM CDT, severe thunderstorms were located along a line
extending from near Crookston to Lengby, moving north at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crookston, Fosston, Fertile, McIntosh, Erskine, Fisher, and Island
Lake in Mahnomen County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4748 9607 4750 9607 4750 9617 4762 9676
4792 9691 4779 9635 4776 9635 4776 9622
4759 9552 4734 9542
TIME...MOT...LOC 2204Z 167DEG 46KT 4778 9667 4751 9560
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas702
WWUS53 KFGF 152207
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Thu May 15 2025
MNC029-087-119-152217-
/O.EXP.KFGF.SV.W.0004.000000T0000Z-250515T2215Z/
Polk MN-Mahnomen MN-Clearwater MN-
507 PM CDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK...NORTHERN
MAHNOMEN AND SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT 515 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
&&
LAT...LON 4748 9607 4750 9607 4750 9617 4762 9676
4792 9691 4779 9635 4776 9635 4776 9622
4759 9552 4734 9542
TIME...MOT...LOC 2207Z 167DEG 46KT 4778 9667 4751 9560
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:40 PM CDT, 2 hours 45 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible this afternoon, especially south of Highway 2.
- Showers continue on Friday with much cooler temperatures.
- There is a 60 percent chance for at least 1 inch of rain over eastern North Dakota today through Friday. Best chances west of the Red River.
Area forecast discussion, May 15, 1:40 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
140 PM CDT Thu May 15 2025
.KEY MESSAGES...
- Isolated to scattered severe thunderstorms are possible this afternoon,
especially south of Highway 2.
- Showers continue on Friday with much cooler temperatures.
- There is a 60 percent chance for at least 1 inch of rain over
eastern North Dakota today through Friday. Best chances west
of the Red River.
&&
.DISCUSSION...
Issued at 137 PM CDT Thu May 15 2025
...Synopsis...
A strong upper low, and the corresponding shortwave, will traverse the area
today through Friday. This will bring widespread rain chances to eastern North
Dakota, northwest Minnesota, and west-central Minnesota. A few of todays storms
could become severe. Heading into Friday, look for continuing rainfall and much
cooler temperatures. Highs are only expected to reach the 40s and 50s. Cooler
temperatures remain in place this weekend as high temperatures reach the upper
40s Saturday, then climb into the 50s for Sunday. Highs will then be in the 60s
through the first half on next week.
...Severe Storms Possible Today...
H5 upper low continues to approach southeastern North Dakota this afternoon.
Soundings indicate the presence of CAPE values ranging from 1500 J/Kg to 2500 J/Kg.
Low level shear, both in the 0-1km and 0-3km layers looks supportive of low top
supercells or cluster/supercell hybrid mode. As such, the risk for brief tornadoes
and hail up to 1 inch is worth a mention. Additionally, funnels are possible as the
upper low passes through the area.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1251 PM CDT Thu May 15 2025
Several rounds of showers and thunderstorms are expected to
continue moving through the region today, primarily from south
to north. MVFR to IFR visibility, strong and erratic wind gusts,
and possibly MVFR ceilings can be expected with the strongest
storms today. Later this afternoon into tonight, low ceilings
are forecast to spread across the area from southwest to
northeast, mostly IFR west of KGFK and KFAR, and MVFR elsewhere.
Winds will mostly be out of the southeast to northeast around
10-20 kts through the forecast period, strongest this afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
MNZ001>004-007.
&&
DISCUSSION...Lynch
AVIATION...ZH/HollanHazardous weather outlook, May 15, 2:16 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 216 PM CDT Thu May 15 2025 MNZ004-007-NDZ006>008-014>016-024-026>029-054-161930- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Western Walsh- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of northwest Minnesota, northeast North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...A Wind Advisory is in effect from 7 AM Friday to 1 AM CDT Saturday. Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ029>032-040-161930- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 8 PM CDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ015>017-022-023-027-161930- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of north central Minnesota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a Level 1 out of 5 risk for severe thunderstorms this afternoon. Expected hazards include hail up to the size of quarters, wind gusts to 60 mph, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ005-006-008-009-013-014-161930- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of north central Minnesota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ024-028-161930- Hubbard-East Becker- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of north central Minnesota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a Level 2 out of 5 risk for severe thunderstorms this afternoon. Expected hazards include hail up to the size of quarters, wind gusts to 60 mph, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>003-NDZ030-038-039-049-052-053-161930- West Polk-Norman-Clay-Traill-Barnes-Cass-Ransom-Sargent-Richland- 216 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of northwest Minnesota, west central Minnesota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a Level 1 out of 5 risk for severe thunderstorms this afternoon. Expected hazards include hail up to the size of quarters, wind gusts to 60 mph, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...A Wind Advisory is in effect from 7 AM Friday to 1 AM CDT Saturday. Saturday night...Frost risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 15, 3:32 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
332 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Gst 2 W Eldred 47.69N 96.82W
05/15/2025 M60 MPH Polk MN Mesonet
Mesonet station 211549 Eldred MN NDAWN.
0325 PM Tstm Wnd Gst 1 NW Underwood 46.30N 95.88W
05/15/2025 M60 MPH Otter Tail MN Mesonet
Wind gust measured by 33ft NDAWN sensor.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:35 PM CDT | Wind Advisory | FGF | Clay, Kittson, Marshall, Norman, Polk | 35 hr |
| May 15, 2:21 PM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 39 min |
| May 15, 2:49 PM CDT | Tornado Warning | FGF | Wadena | 41 min |
| May 15, 3:45 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 60 min |
| May 15, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman | 35 min |
| May 15, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Marshall, Pennington, Roseau | 41 min |
| May 15, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 42 min |
| May 15, 4:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 62 min |
| May 15, 5:17 PM CDT | Tornado Warning | FGF | Polk | 28 min |
| May 15, 5:43 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.